Florida, 2011

Tornadoes in Florida, October 18, 2011

October 18, 2011 · NWS MLB · 2 events in 2 counties and zones

High wind shear well east of a northward moving low pressure system over the Gulf of Mexico allowed rotating thunderstorms to form south of a warm front which lifted into the central Florida peninsula. Two of the thunderstorms strengthened and produced weak EF0 tornadoes, one near Vero Beach, and the other near Indiantown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$231,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

High wind shear well east of a northward moving low pressure system over the Gulf of Mexico allowed rotating thunderstorms to form south of a warm front which lifted into the central Florida peninsula. Two of the thunderstorms strengthened and produced weak EF0 tornadoes, one near Vero Beach, and the other near Indiantown. Several structures were damaged in each tornado. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 18, 2:50 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 18, 2:50 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT TUE OCT 18 2011

.DISCUSSION...

...TORNADO WATCH #867 IN EFFECT THROUGH 10 PM TONIGHT...

...WIDESPREAD RAINFALL WITH LOCAL HEAVY RAIN EXPECTED...

THIS AFTN/TONIGHT...STORM SYSTEM OVER THE ERN GOMEX WILL LIFT INTO
THE FL PANHANDLE AND MERGE WITH A HI AMP SHORT WAVE TROF PUSHING
ACRS THE LWR MS VALLEY. THE SYSTEM IS UNDER THE ASCENDING RIGHT REAR
QUAD OF A 100KT H25 JET OVER THE DEEP SOUTH AND WILL DEEPEN AS IT
LIFTS N.  THE TIGHTENING PGRAD WILL INCREASE SFC/LOW LVL WNDS AND
WND SHEAR ACRS CENTRAL FL INTO THIS EVNG.

STRONG ISENTROPIC LIFT OVERHEAD WILL PROMOTE STRATIFORM RAIN...
WHILE INCREASING MID LVL VORTICITY AND MODERATE TO STRONG DIVERGENCE
ALOFT WILL ALLOW THE FORMATION OF EMBEDDED CELLULAR CONVECTION
WITHIN THE RAIN SHIELD. DENSE CLOUD COVER OVERHEAD AND RAIN COOLED
AIR WILL LIMIT SFC HEATING AND INSTABILITY. NEVERTHELESS...
CONVECTIVE CELLS WILL HAVE THE POTENTIAL TO ROTATE AS THEY BUILD
INTO THE HIGH HELICITY ENVIRONMENT...ESPECIALLY ALONG THE TREASURE
COAST AND AROUND LAKE OKEECHOBEE.

WED/WED NIGHT...(PREV DISC)
THE ECMWF AND GFS DIFFER OVER A FEW HOURS IN HOW QUICKLY THE PRIMARY
FRONT MOVES THROUGH THE STATE ON WEDNESDAY AND RAIN CHANCES END
ACROSS THE CENTRAL PENINSULA. HAVE NOT ALTERED THE INHERITED
FORECAST VERY MUCH IN THIS REGARD WHICH IS A COMPROMISE BETWEEN THE
FASTER GFS THAT ENDS THE RAIN BY MID AFTERNOON AND THE ECMWF WHICH
MOVES IT OUT BY THE EVENING. CURRENT FORECAST CALLS FOR RAIN/STORMS
ENDING ACROSS THE NORTHERN HALF BY MIDDAY AND ALONG THE TREASURE
COAST BY SUNSET. HOW LONG THE THREAT OF ANY SEVERE WEATHER THREAT
WILL ALSO HINGE ON HOW QUICKLY THE FRONT MOVES THROUGH...A SLOWER
MIGHT ALLOW FOR MORE DESTABILIZATION ALONG THE TREASURE COAST. THE
CURRENT SPC DAY 2 FORECAST HAS THE TREASURE COAST AND POINTS SOUTH
IN A SEE TEXT FOR WEDNESDAY WITH THE SEVERE THREAT ENDING IN THE
AFTERNOON.

THURS-SAT...(PREV DISC)
COOL AND DRY PATTERN IN STORE FOR THE REMAINDER OF THE WEEK BEHIND
THE FRONTAL PASSAGE WED NIGHT. HIGH PRESSURE WILL SLIDE INTO THE
SOUTHERN PLAINS BEHIND THE FRONTAL PASSAGE AND SLOWLY MOVES THROUGH
THE SOUTHEASTERN US AND EVENTUALLY INTO THE MID ATLANTIC AS THE WEEK
ENDS. THERE ARE SLIGHT DIFFERENCES IN HOW QUICKLY THE SFC HIGH
SLIDES EAST AND OUR NORTH-NORTHWEST FLOW COMES AROUND TO THE
NORTHEAST...BUT BOTH THE GFS AND THE ECMWF NOW SHOW SATURDAY
REMAINING A DRY DAY. HOWEVER THE ONSET OF BREEZY NE WINDS DURING THE
DAY MAY BRING A STRATOCU DECK ONTO THE COAST IF THE SCENARIO PLAYS
OUT.

TEMPERATURES WILL BE NOTICEABLY COOLER WED NIGHT/THURS MORNING...
THOUGH THE EXACT LOWS WILL DEPEND UPON HOW QUICKLY THE FRONT EXITS
AND ANY LINGERING CLOUD COVER MOVES OUT. LOW THURS MORNING ARE
FORECASTED TO BE IN THE LOW-MID 50S ACROSS MOST OF THE AREA AND
INTO THE UPPER 50S/AROUND 60 ALONG THE TREASURE COAST. FRIDAY
MORNING WILL BE THE COOLEST MORNING OF THE WEEK WITH LOW 50S
ACROSS THE INTERIOR AND MID-UPPER 50S ALONG THE BREVARD AND
TREASURE COASTS. NORMALLY COLDER LOCATIONS IN NORTHERN
LAKE/VOLUSIA AND OKEECHOBEE COUNTY MAY DIP INTO THE UPPER 40S. MAX
TEMPS WILL ALSO BE CONSIDERABLY COOLER...IN THE LOW-MID 70S THURS
AND FRI...CREEPING INTO THE UPPER 70S/AROUND 80 BY SATURDAY.

&&

.AVIATION...
MVFR CIGS/VSBYS IN STRATIFORM RAIN S OF KVRB-KLAL WILL SPREAD N TO
AFFECT ALL SITES THRU 18/22Z. CIGS LWRG TO IFR BTWN 04Z-06Z WITH
OCNL IFR VSBYS IN NMRS +SHRAS AND ISOLD TSRAS. SFC WND G30KT FM THE
S/SW PSBL THRU 19/06Z IN ISOLD +TSRA.

&&

.MARINE...
DATA BUOYS MEASURING S/SE SFC/BNDRY LYR WNDS BTWN 20-25KTS AS OF MID
AFTN...SEAS 3-4FT NEARSHORE AND 5-6FT OFFSHORE WITH DOMINANT PDS A
NAUSEATING 4-5SEC AREAWIDE.

WINDS WILL CONTINUE TO INCREASE THROUGH THE EVNG AS THE STORM SYSTEM
OVER THE ERN GOMEX LIFT N TOWARD THE FL PENINSULA/BIG BEND...SCA IN
EFFECT AREAWIDE...GALE WARNINGS WILL BE IN EFFECT FOR THE OFFSHORE
LEG AS OF 5 PM THIS AFTN...CONTG THRU 10AM WED. NEARSHORE SEAS 4-6FT
WITH DOMINANT PDS AOB 5SEC...OFFSHORE SEAS 7-10FT WITH DOMINANT PDS
AOB 8SEC.

GALE CONDITIONS TO EASE BY LATE WED MRNG FROM NW TO SE AS A COLD
FRONT SWEEPS INTO THE AREA. WNDS VEERING TO W 20-25KTS BY AFTN...
THEN NW WED NIGHT AS THE LOW PULLS INTO THE MID ATLC AND THE FRONT
MOVES INTO THE FL STRAITS. SCA CONDS WILL LINGER THRU MIDDAY THU
BEFORE THE GRADIENT RELAXES AS A LARGE HI PRES RIDGE OVR THE SRN
PLAINS MOVES INTO THE GOMEX. PREVAILING OFFSHORE FLOW WILL KEEP
HIGHEST SEAS OFFSHORE...THOUGH SEAS WILL QUICKLY SUBSIDE AS WINDS
DIMINISH...7-9FT OFFSHORE ON WEDNESDAY BECOMING 5-6FT BY THURSDAY
EVENING. SEAS 2-3FT BY FRIDAY.

&&

.HYDROLOGY...(PREV DISC)
A BROAD AREA OF LOW PRESSURE OVER THE GULF OF MEXICO NORTH OF THE
YUCATAN PENINSULA EARLY THIS MORNING WILL LIFT NORTH TO NORTHEAST
OVER THE EASTERN GULF OF MEXICO AND ACROSS NORTH FLORIDA DURING THE
NEXT 12-18 HOURS. MOIST SOUTH TO SOUTHWEST FLOW WILL STREAM INTO THE
FLORIDA PENINSULA TO THE EAST SIDE OF THIS LOW AS IT DRIFTS OVER THE
GULF...ALLOWING RAIN CHANCES TO INCREASE OVER EAST CENTRAL FLORIDA.
TOTAL RAINFALL AMOUNTS FROM THIS SYSTEM THROUGH WEDNESDAY ARE
EXPECTED TO REACH ONE TO THREE INCHES...WITH LOCALLY HIGHER AMOUNTS.
WHILE THESE RAINFALL ACCUMULATIONS NORMALLY WOULD NOT CAUSE MUCH
CONCERN... HIGH WATER LEVELS FROM THE RECENT HEAVY RAIN EVENT WILL
MEAN IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL FOR FLOODING TO OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  80  57  72 /  80  20  10  10
MCO  73  81  59  74 /  70  20  10  10
MLB  75  82  60  74 /  80  40  10  10
VRB  75  83  61  76 /  80  50  10  10
LEE  73  78  57  74 /  70  20  10  10
SFB  73  81  57  74 /  70  20  10  10
ORL  73  81  58  74 /  70  20  10  10
FPR  75  83  60  75 /  80  60  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 10 PM EDT THIS EVENING FOR INDIAN RIVER-
     MARTIN-OKEECHOBEE-ST. LUCIE.

AM...TORNADO WATCH UNTIL 10 PM EDT THIS EVENING FOR COASTAL WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60
     NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
     TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 2 PM EDT THURSDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     GALE WARNING UNTIL 10 AM EDT WEDNESDAY FOR WATERS FROM FLAGLER
     BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM
     OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...BRAGAW
IMPACT WX.............GLITTO
RADAR/SVR WX WATCH....CRISTALDI/VOLKMER
AVIATION...BRAGAW
Hazardous weather outlook, Oct 18, 1:43 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT TUE OCT 18 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-144
-147-182300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
243 PM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.TORNADO IMPACT...
TORNADO WATCH 867 IS IN EFFECT UNTIL 10 PM THIS EVENING FOR INDIAN
RIVER...ST LUCIE...MARTIN AND OKEECHOBEE COUNTIES...AND FOR THE
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT TO 20
NAUTICAL MILES. THIS IS DUE TO STRENGTHENING WIND FIELDS APPROACHING
THESE AREAS AHEAD OF A LOW PRESSURE SYSTEM.

.THUNDERSTORM IMPACT...
LOW PRESSURE OVER THE EASTERN GULF OF MEXICO WILL MOVE TOWARD THE
NORTHEAST AND STRENGTHEN...REACHING THE FLORIDA BIG BEND REGION THIS
EVENING. IN RESPONSE...WIND FIELDS WILL INCREASE FROM THE SOUTH AND
SOUTHWEST. MEANWHILE...A WARM FRONT WILL CONTINUE LIFTING NORTH
ACROSS THE AREA DURING THE DAY. SITUATIONS SUCH AS THESE TEND TO
INCREASE THE LIKELIHOOD OF SEVERE WEATHER FOR CENTRAL
FLORIDA...BRINGING A THREAT FOR ROTATING SEVERE STORMS AND ISOLATED
TORNADOES. THE MOST PROBABLE SCENARIO FOR SEVERE WEATHER WILL COME
LATE THIS AFTERNOON INTO THIS EVENING IN THE FORM OF A SQUALL LINE
MOVING IN FROM THE GULF OF MEXICO. INDIVIDUAL STORMS THAT DEVELOP
AHEAD OF THIS LINE WILL HAVE THE GREATEST TORNADO POTENTIAL.

.FLOOD IMPACT...
WIDESPREAD RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD ALL OF EAST CENTRAL FLORIDA TODAY INTO TONIGHT. RAINFALL
OF 1 TO 3 INCHES CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS. PARTS
OF EAST CENTRAL FLORIDA ARE STILL SENSITIVE TO HEAVY RAIN GIVEN
RECENT RAINFALL TOTALS. THIS IS ESPECIALLY TRUE FOR PARTS OF OSCEOLA
COUNTY AND THE KISSIMMEE RIVER BASIN...AS WELL AS PARTS OF THE SAINT
JOHNS RIVER BASIN.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS. BREEZY ONSHORE FLOW PRODUCING CHOPPY SURF COMBINED
WITH THE LONGSHORE CURRENT COULD MAKE WEAK SWIMMERS VULNERABLE TO
BEING PULLED INTO DEEPER WATER JUST BEYOND THE SAND BAR. ONLY
ENTER THE OCEAN NEAR A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
AN INCREASE IN STORM COVERAGE IS EXPECTED OVERNIGHT ACROSS THE
ATLANTIC WATERS. A FEW STORMS OR SQUALLS MAY BECOME STRONG AND
PRODUCE WIND GUSTS TO 35 KNOTS. THE OVERNIGHT THREAT IS MODERATE.

.WATERSPOUT IMPACT...
CONDITIONS WILL BECOME INCREASINGLY SUPPORTIVE FOR ROTATING STORMS
OVER THE NEARSHORE ATLANTIC WATERS LATER THIS AFTERNOON INTO
TONIGHT.

.WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 KNOTS WITH
NUMEROUS GUSTS TO GALE FORCE OVER THE OFFSHORE WATERS LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. SEAS WILL BUILD TO 9 FEET
OFFSHORE. A GALE WARNING IS IN EFFECT FOR THE OFFSHORE WATERS AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A STRONG COLD FRONT WILL CROSS THE AREA WEDNESDAY AND CONTINUE
HAZARDOUS BOATING CONDITIONS OVER THE ATLANTIC AND INTRACOASTAL
WATERS. CONDITIONS ARE FORECAST TO GRADUALLY IMPROVE LATE IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO ACTIVATE...ESPECIALLY ACROSS THE TORNADO
WATCH AREA.

KELLY/GUSEMAN

In the hours before

Special weather statement, Oct 18, 5:46 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
646 PM EDT TUE OCT 18 2011

FLZ053-054-058-059-064-182345-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-ST. LUCIE-
646 PM EDT TUE OCT 18 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN INDIAN RIVER COUNTY...MARTIN
COUNTY...OKEECHOBEE COUNTY...SOUTHERN OSCEOLA COUNTY...ST. LUCIE
COUNTY...

* UNTIL 745 PM EDT.

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 14 MILES SOUTHWEST OF
BASINGER...MOVING NORTHEAST AT 30 MPH.

THE PRIMARY THREAT WILL BE WIND GUSTS OF 45 TO 55 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE
POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2704 8065 2710 8067 2718 8075 2720 8080
      2715 8086 2716 8090 2723 8099 2729 8100
      2733 8105 2736 8104 2739 8112 2745 8115
      2749 8121 2754 8121 2760 8114 2769 8115
      2769 8036 2704 8010
TIME...MOT...LOC 2243Z 228DEG 27KT 2723 8106

GUSEMAN
Special weather statement, Oct 18, 8:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
917 PM EDT TUE OCT 18 2011

FLZ064-190200-
MARTIN-
917 PM EDT TUE OCT 18 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER MARTIN COUNTY...

* UNTIL 1000 PM EDT.

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER INDIANTOWN...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ROCKY POINT.

THE PRIMARY THREAT WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
THIS STORM DOES SHOW SOME WEAK ROTATION AND WILL CONTINUE TO WATCH
IF AN UPGRADE TO A WARNING IS NEEDED. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2701 8062 2720 8051 2721 8018 2721 8016
      2719 8015 2716 8015 2703 8009 2698 8008
      2695 8019 2695 8055
TIME...MOT...LOC 0116Z 223DEG 37KT 2701 8048

SEDLOCK

The radar

The Melbourne radar (KMLB), 119 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Martin

When
October 18, 8:20 PM EST to 8:21 PM EST
Where
Martin County, 2.28 mi NNW of Indiantown to 2.47 mi NNW of Indiantown
Rating
EF0
Path length
0.26 mi
Path width
100 yd
Property damage
$207,000
Reported by
NWS Storm Survey
Coordinates
27.051, -80.482

A thunderstorm quickly intensified southwest of Indiantown and produced a brief, but high-end EF0 tornado in rural area north of the town center. A NWS damage survey estimated maximum winds of 80-85 mph. The tornado caused mainly light damage to a two-story home (several windows blown in, vinyl siding removed, soffit damaged), caused the roof of a pole barn to collapse upon itself, and totally removed the roof of an adjacent commercial building (VFW lodge). Several large tree branches were downed and one tall pine tree was uprooted. DI1 DOD5 LB, DI2 DOD2 EXP, DOD28 DI3 EXP.

Tornado, Indian River

When
October 18, 8:30 PM EST to 8:31 PM EST
Where
Indian River County, 1.17 mi WSW of Florida Ridge to 1.09 mi WSW of Florida Ridge
Rating
EF0
Path length
0.14 mi
Path width
75 yd
Property damage
$24,000
Reported by
NWS Storm Survey
Coordinates
27.561, -80.366

Radar-detected rotation within a northeastward moving thunderstorm cell spawned a short-track EF0 tornado in Vero Beach Highlands. A NWS damage survey estimated maximum winds of 65-70 mph. An unoccupied home on 22nd Place SE sustained major damage, with part of the roof removed. A metal storage shed on a nearby property became airborne and landed in a neighbors front yard. Small branches broke from trees and shrubs were knocked down within a and light damage (mainly to soffits and due to impact from debris) occurred to other homes within the area. There were no injuries.

Light damage extending one block north and south of 22nd place southeast with small trees damaged and metal storage shed blown off its foundation.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyThe tornado archive for Florida, 2011Warnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342069, 342063.